Bounded universal functions for sequences of holomorphic self-maps of the disk. (English) Zbl 1195.30069

Summary: We give several characterizations of those sequences of holomorphic self-maps \(\{\varphi_n \}_{n\geq 1}\) of the unit disk for which there exists a function \(F\) in the unit ball \(\mathcal{B}=\{f\in H^{\infty}: \|f\|_\infty\leq1\}\) of \(H^{\infty }\) such that the orbit \(\{F\circ \varphi_n :n\in \mathbb N\}\) is locally uniformly dense in \(\mathcal{B}\). Such a function \(F\) is said to be a \(\mathcal{B}\)-universal function. One of our conditions is stated in terms of the hyperbolic derivatives of the functions \(\varphi_n\). As a consequence, we will see that if \(\varphi_n\) is the \(n\)th iterate of a map \(\varphi\) of \(\mathbb{D}\) into \(\mathbb{D}\), then \(\{\varphi_n \}_{n\geq 1}\) admits a \(\mathcal{B}\)-universal function if and only if \(\varphi\) is a parabolic or hyperbolic automorphism of \(\mathbb{D}\). We show that whenever there exists a \(\mathcal{B}\)-universal function, then this function can be chosen to be a Blaschke product. Further, if there is a \(\mathcal{B}\)-universal function, we show that there exist uniformly closed subspaces consisting entirely of universal functions.


30H05 Spaces of bounded analytic functions of one complex variable
30J10 Blaschke products
Full Text: DOI


[1] Aron, R. and Gorkin, P., An infinite dimensional vector space of universal functions for H of the ball, Canad. Math. Bull. 50 (2007), 172–181. · Zbl 1136.46017 · doi:10.4153/CMB-2007-018-2
[2] Bayart, F., Universal inner functions on the ball, to appear in Canad. Math. Bull.
[3] Bayart, F. and Gorkin, P., How to get universal inner functions, Math. Ann. 337 (2007), 875–886. · Zbl 1129.47027 · doi:10.1007/s00208-006-0059-x
[4] Bernal-González, L. and Grosse-Erdmann, K.-G., The hypercyclicity criterion for sequences of operators, Studia Math. 157 (2003), 17–32. · Zbl 1032.47006 · doi:10.4064/sm157-1-2
[5] Bernal-González, L. and Montes-Rodríguez, A., Non-finite-dimensional closed vector spaces of universal functions for composition operators, J. Approx. Theory 82 (1995), 375–391. · Zbl 0831.30024 · doi:10.1006/jath.1995.1086
[6] Bernal-González, L. and Montes-Rodríguez, A., Universal functions for composition operators, Complex Var. Theory Appl. 27 (1995), 47–56. · Zbl 0838.30032
[7] Bourdon, P. S. and Feldman, N. S., Somewhere dense orbits are everywhere dense, Indiana Univ. Math. J. 52 (2003), 811–819. · Zbl 1049.47002 · doi:10.1512/iumj.2003.52.2303
[8] Chee, P. S., Universal functions in several complex variables, J. Aust. Math. Soc. 28 (1979), 189–196. · Zbl 0423.32002 · doi:10.1017/S1446788700015676
[9] Cima, J. A. and Matheson, A. L., Weakly compact composition operators on VMO, Rocky Mountain J. Math. 32 (2002), 937–951. · Zbl 1048.47015 · doi:10.1216/rmjm/1034968424
[10] Garnett, J. B., Bounded Analytic Functions, Pure and Applied Mathematics 96, Academic Press, Orlando, FL, 1981. · Zbl 0469.30024
[11] Gauthier, P. M. and Xiao, J., The existence of universal inner functions on the unit ball of \(\mathbb{C}\) n , Canad. Math. Bull. 48 (2005), 409–413. · Zbl 1105.32003 · doi:10.4153/CMB-2005-038-4
[12] Gorkin, P., Laroco, L., Mortini, R. and Rupp, R., Composition of inner functions, Results Math. 25 (1994), 252–269. · Zbl 0799.30023
[13] Gorkin, P., León-Saavedra, F. and Mortini, R., Bounded universal functions in one and several complex variables, Math. Z. 258 (2008), 745–762. · Zbl 1137.47008 · doi:10.1007/s00209-007-0195-3
[14] Gorkin, P. and Mortini, R., Universal Blaschke products, Math. Proc. Cambridge Philos. Soc. 136 (2004), 175–184. · Zbl 1065.30032 · doi:10.1017/S0305004103007023
[15] Gorkin, P. and Mortini, R., Universal singular inner functions, Canad. Math. Bull. 47 (2004), 17–21. · Zbl 1056.30035 · doi:10.4153/CMB-2004-003-0
[16] Gorkin, P. and Mortini, R., Radial limits of interpolating Blaschke products, Math. Ann. 331 (2005), 417–444. · Zbl 1068.30026 · doi:10.1007/s00208-004-0588-0
[17] Heins, M., A universal Blaschke product, Arch. Math. (Basel) 6 (1954), 41–44. · Zbl 0058.06302
[18] Montes-Rodríguez, A., A note on Birkhoff open sets, Complex Var. Theory Appl. 30 (1996), 193–198. · Zbl 0852.30021
[19] Mortini, R., Infinite dimensional universal subspaces generated by Blaschke products, Proc. Amer. Math. Soc. 135:6 (2007), 1795–1801. · Zbl 1190.30033 · doi:10.1090/S0002-9939-06-08669-2
[20] Rudin, W., Functional Analysis, 2nd edn., McGraw-Hill Series in Higher Mathematics, McGraw-Hill, New York, 1991. · Zbl 0867.46001
[21] Shapiro, H. S. and Robertson, M. S., Advanced problems and solutions: Solutions: 4468, Amer. Math. Monthly 60 (1953), 131–132. · doi:10.2307/2308286
[22] Shapiro, J. H., Composition Operators and Classical Function Theory, Universitext: Tracts in Mathematics, Springer, New York, 1993. · Zbl 0791.30033
[23] Stephenson, K., Analytic functions and hypergroups of function pairs, Indiana Univ. Math. J. 31 (1982), 843–884. · Zbl 0506.30032 · doi:10.1512/iumj.1982.31.31059
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.